Heparin Reexposure of the Patient with Acute or Recent HIT

Deliberate or accidental readministration of heparin to a patient with acute or recent HIT can cause an abrupt platelet count fall, sometimes complicated by thrombosis or acute systemic reactions (see Chapter 2). Accordingly, deliberate heparin rechallenge for diagnostic purposes is not recommended, especially because sensitive assays for HIT antibodies are available. This is a strong recommendation because the diagnostic usefulness of laboratory assays for HIT has been established in controlled studies (see Chapter 10).

Recommendation. Deliberate reexposure to heparin of a patient with acute or recent HIT for diagnostic purposes is not recommended. Rather, the diagnosis should first be excluded or confirmed in most situations by testing acute patient serum or plasma for HIT antibodies using a sensitive activation or antigen assay (grade 1C).

0 0

Post a comment